Too much exercise?

Dr. Bill Quick Health Pro
  • I recently saw the following question about diabetes and exercise:


    Is it possible to exercise too much with diabetes? I do 20 miles daily on my bike in addition to weights and situps. It used to really lower my sugar quickly but, not so much lately and occasionally it's higher after I finish. I'm 5'10" and weigh 140. My blood sugar has been trending up despite my best effort and lately has been 200+ in the morning fasting. I take metformin, acarbose, and glimerpiride plus several supplements. It's driving me crazy trying to get this back in the control I used to have.

    My reply:

    There are lots of professional and amateur atheletes with diabetes who could tell you that strenous exercise is possible for people with diabetes. (For some of their names, Google for "athletes with diabetes" or go to Wikipedia's List of sportspeople with diabetes.) As such, I don't think it's possible to "exercise too much" -- assuming you take reasonable precautions like checking with your physician before starting and before increasing the intensity of your training program. There are lots of common-sense thoughts for athletes with diabetes, like having a carbohydrate snack available, and checking frequent BG levels. (Lists of tips for safely exercising are on-line at various places: see the tips at Why Do Blood Glucose Levels Sometimes Go Up after Physical Activity? and at 11 Tips for Getting Started).

    Add This Infographic to Your Website or Blog With This Code:


    You're probably aware personally, and it's frequently mentioned in diabetes discussions, that exercise can cause blood glucose levels to paradoxically go up, especially if your starting BG levels are high. However, I'd guess that your problem is not really the exercise, but rather your body's lack of sufficient insulin. You don't give information like how long you've had diabetes, but whether you have type 2 diabetes or perhaps latent autoimmune diabetes of adults, AKA LADA, diabetes control tends to deteriorate with passing time as the disease progresses, and insulin therapy will hence eventually be needed. If you are running BG levels over 200 mg/dl (11.1 mmol/L) despite being on three different diabetes drugs, it sounds like it's time. IMHO, I wouldn't fool around with trying different diabetes medications, although there are a bunch more out there -- none of the newer ones are any more potent than what you are already taking.

    Also, you didn't mention what "supplements" you are on -- some supplements have blood-glucose-lowering effects (including, for instance, berberine) and it's difficult to guess whether the version of the supplements you are currently using have the same amount of active ingredients as what you might have been purchasing in the past, as these products are not regulated by the FDA. Be sure your physician knows which ones you are using!

    In summary, I'd encourage you to talk with your physician and/or diabetes nurse educator and review your BG and A1C levels with them. Plan to continue your exercise program assuming you have their blessing, and plan to add insulin to your present medication program.


    Add This Infographic to Your Website or Blog With This Code:

    Hope this helps!

Published On: April 28, 2014